Michigan, 2004

Flood in Michigan, May 23 to 25, 2004

May 23 to 25, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 3:45 PM EST, 8 hours earlier.

Area forecast discussion, May 23, 3:45 PM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT SUN MAY 23 2004

.DISCUSSION...

WILL MAKE THIS QUICK. 2500+ CAPE THIS EVENING WITH INCREASING WIND
FIELDS. 18Z SOUNDING SUGGESTED 250 FOR 0-3 KM HELICITY AND THAT WILL
CONTINUE TO INCREASE ACROSS SOUTHEAST MICHIGAN. EXPECT AS STORMS
ACROSS IN MOVE INTO SOUTHERN LOWER MICHIGAN...WE SHOULD SEE THE
STORMS INCREASE IN BOTH COVERAGE AND STRENGTH. THEN NEXT WAVE SHOULD
MOVE THROUGH WITH THE COLD FRONT CLOSER TO 06Z. ALSO THERE IS THAT
POTENT SHORTWAVE THAT WILL MOVE THROUGH OVERNIGHT. MODELS SUGGEST
STILL IN EXCESS OF 1500 J/KG AT 06Z OVER SOUTHEAST LOWER MICHIGAN.
PRECIPITABLE WATERS WILL STILL HANG AROUND 1.5 INCHES...AND 850
THETA-E RIDGE IS AROUND THIS EVENING...SO HEAVY RAIN IS STILL LIKELY.

WILL FOLLOW THE ETA MORE THAN GFS...AS THERE IS SOME CONVECTIVE
FEEDBACK ON THE GFS...ESPECIALLY TUESDAY. MONDAY WILL QUIET DOWN A
BIT AS WE GET SOME WEAK 500 MB RIDGING AND SURFACE RIDGE BUILD INTO
SE MI. MAY HAVE SOME LEFT OVER SHOWERS IN THE MORNING IN THE SAGINAW
VALLEY AND THUMB.

WILL LOOK FOR TUESDAY FOR THE NEXT CHANCE OF STORMS AND HEAVY RAIN.
BY MONDAY NIGHT 40 TO 50 KTS AT 850 FEED MCS FORMATION OVER
IA/WI/IL. THIS SHOULD MOVE INTO SOUTHERN LOWER MICHIGAN ON TUESDAY
MORNING. THEN AS ANOTHER FRONT MOVES THROUGH THE REGION...MAY SEE
ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. CERTAINLY GOOD ENOUGH TO
KEEP LIKELY POPS FOR TUESDAY. PRECIP WATERS INCREASE AGAIN TO 1.5
INCHES WITH AN 850 THETA-E RIDGE OVER LOWER MICHIGAN MOST OF THE
DAY. WILL INCLUDE THE CHANCE OF HEAVY RAIN.

AFTER TUESDAY...NEXT CHANCE WILL BE ON THURSDAY. BUT THAT SHOULD BE
MUCH MORE SCATTERED AND NOT THE SAME POTENTIAL OF HEAVY RAIN GIVEN
THE NW FLOW. COLD FRONT MOVES THROUGH THE REGION WITH 500 TEMPS -15C
TO NEAR -20C. THIS SHOULD BE ENOUGH FOR A CHANCE OF THUNDERSTORM TOO.

BY THEN END OF THE WEEK...A WAVE WILL BE MOVING TOWARD MICHIGAN FROM
THE SOUTHWEST. WILL KEEP THE CHANCE OF THUNDERSTORMS FROM FRIDAY
AFTERNOON THROUGH SATURDAY. THEN SUNDAY SHOULD BE DRY.

BIG TEMP DIFFERENCES IN MOS GUIDANCE. BASICALLY WENT FOR A
COMPROMISE FOR ALL PERIODS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON MONDAY.
TORNADO WATCH FOR MOST OF SOUTHEAST MICHIGAN...EXCEPT MIDLAND...BAY
AND HURON COUNTIES...THROUGH 11 PM

&&

RBP

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 23, 10:15 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 PM EDT SUN MAY 23 2004

MIZ053>055-060>063-068>070-075-076-082-083-241200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
1115 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 5 AM EDT MONDAY.
REFER TO THE LATEST WATCH STATEMENT FOR ADDITIONAL INFORMATION.

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

ADDITIONAL THUNDERSTORMS WILL BRING THE CONTINUED CHANCE OF SEVERE
WEATHER OVERNIGHT TONIGHT. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH HEAVY RAINFALL ALSO A SIGNIFICANT CONCERN. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TONIGHT. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ047>049-241200-
BAY-HURON-MIDLAND-
1115 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF THE SAGINAW VALLEY
AND NORTHERN THUMB REGIONS.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY OVERNIGHT...WITH AREAS OF HEAVY RAINFALL
AGAIN POSSIBLE. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER...
WITH THE MAIN HAZARD BEING LARGE HAIL.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TONIGHT. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

GURNEY

In the hours before

Local storm report, May 23, 8:34 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
934 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          3 E YALE                43.13N 82.74W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            BRIEF TOUCHDOWN. NO DAMAGE.

0830 PM     TSTM WND DMG     1 N YALE                43.14N 82.80W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            TREE FELL ON POWERLINES.

&&

SHULER
Local storm report, May 23, 8:48 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
948 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

&&
PRELIMINARY SUMMARY OF SEVERE EVENT IN SOUTHEAST LOWER MICHIGAN ON
SUNDAY, MAY 23RD, 2004 FROM 530 PM EDT TO 830 PM EDT.

SHULER
Local storm report, May 23, 8:50 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
950 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LENNON                  42.99N 83.93W
05/23/2004  1.00 INCH        SHIAWASSEE         MI   TRAINED SPOTTER

0600 PM     TORNADO          MONTROSE                43.18N 83.89W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS WATCHED FUNNEL LOWERING TO TORNADO TOUCHDOWN AT
            DUFFIELD AND MT. MORRIS

0610 PM     TORNADO          5 E MOUNT MORRIS        43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO TOUCHDOWN AT WESTVIEW TRAILER
            PARK. REPORTS OF MOBILE HOMES DAMAGED.

0645 PM     TSTM WND GST     4 NW ST. CLAIR SHORES   42.53N 82.95W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF ROSEVILLE...ESTIMATED WIND GUST.

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  80 MPH           WAYNE              MI   AWOS

            ASOS AT DETROIT METRO RECORDED AN 80 MPH WIND GUST.

0650 PM     TSTM WND DMG     ROMULUS                 42.22N 83.37W
05/23/2004                   WAYNE              MI   TRAINED SPOTTER

            WALL REPORTED DOWN

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  60 MPH           WAYNE              MI   TRAINED SPOTTER

            I-94 NEAR METRO.

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

0702 PM     TSTM WND GST     DOWNTOWN DETROIT        42.33N 83.05W
05/23/2004  80 MPH           WAYNE              MI   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE UPROOTED ALONG WITH 15 TO 25 LARGE
            TREE LIMBS DOWNED ACROSS THE AREA.

0712 PM     TSTM WND GST     2 SE FRASER             42.52N 82.92W
05/23/2004  90 MPH           MACOMB             MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED IN ROSEVILLE.

0715 PM     TSTM WND DMG     FRASER                  42.54N 82.95W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            60 MPH WIND GUSTS ESTIMATED...DAMAGE TO VERTICAL AMATEUR
            RADIO ANTENNA AND POWER WIRES DOWN THROUGHOUT MACOMB
            COUNTY.

0715 PM     TSTM WND DMG     FERNDALE                42.46N 83.13W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN SOUTHEASTERN OAKLAND COUNTY. WINDS
            ESTIMATED BY TRAINED SPOTTER OF AT LEAST 60 MPH.

0716 PM     TSTM WND DMG     ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            75 MPH WIND...TREE DOWN ON POWER LINES.

0720 PM     TSTM WND GST     STERLING HEIGHTS        42.58N 83.03W
05/23/2004  65 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 N LENNON              43.00N 83.93W
05/23/2004  65 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     3 SW MOUNT CLEMENS      42.57N 82.92W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

0732 PM     TSTM WND DMG     ALGONAC                 42.62N 82.53W
05/23/2004                   ST. CLAIR          MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...ONE ON A HOUSE.

0735 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  72 MPH           MACOMB             MI   TRAINED SPOTTER

0742 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  74 MPH           MACOMB             MI   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN. MEASURED AT 22 MILE ROAD AND
            SCHOENHERR.

0742 PM     TSTM WND GST     3 N TROY                42.62N 83.14W
05/23/2004  53 MPH           OAKLAND            MI   TRAINED SPOTTER

            WIND BURSTS WITH CLOUDS ROTATING AND MOVING EAST RAPIDLY
            AT APPROXIMATELY 50 MPH.

0746 PM     TSTM WND GST     7 NW GRAND BLANC        43.00N 83.72W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUSTS ALONG WITH HALF INCH HAIL
            REPORTED BY TRAINED SPOTTER.

0746 PM     TSTM WND GST     1 N BURTON              43.01N 83.62W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            AT GENESEE AND LAPEER RD.

0749 PM     TSTM WND DMG     2 N BURTON              43.03N 83.62W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            HOME DAMAGED.

0750 PM     TSTM WND DMG     3 SSW MOUNT CLEMENS     42.56N 82.90W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AT 15 MILE AND GRATIOT RD.

0753 PM     TSTM WND GST     BURTON                  43.00N 83.62W
05/23/2004  70 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE SIZE HAIL

0757 PM     TSTM WND GST     1 NE BURTON             43.01N 83.61W
05/23/2004  65 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE HAIL IN DAVISON TOWNSHIP.

0800 PM     TSTM WND GST     8 W LAPEER              43.05N 83.48W
05/23/2004  55 MPH           GENESEE            MI   TRAINED SPOTTER

0805 PM     TSTM WND GST     OTISVILLE               43.17N 83.52W
05/23/2004  67 MPH           GENESEE            MI   TRAINED SPOTTER

            TORRENTIAL RAIN CAUSING WIDESPREAD FLOODING.

0810 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   BROADCAST MEDIA

            TV 12 REPORTING HUNDREDS OF TREES DOWN ALL OVER GENESEE
            COUNTY.....

0814 PM     TSTM WND GST     7 NE LAPEER             43.12N 83.23W
05/23/2004  80 MPH           LAPEER             MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUST ESTIMATED AT FISH LAKE AND DALEY
            RD.

0821 PM     TSTM WND DMG     SWARTZ CREEK            42.96N 83.83W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            TREES DOWN ALL OVER. MUCH FLOODING...ESPECIALLY ON MT
            MORRIS RD NEAR THE FLINT RIVER. FLOODING ALSO AT SAGINAW
            ST AND DORT HWY. WIDEPSREAD POWER OUTAGES. PEA SIZE HAIL
            AND WALL CLOUD REPORTED AT SWARTZ CREEK.

0830 PM     TORNADO          3 E YALE                43.13N 82.74W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            BRIEF TOUCHDOWN. NO DAMAGE.

0830 PM     TSTM WND DMG     1 N YALE                43.14N 82.80W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            TREE FELL ON POWERLINES.

&&
PRELIMINARY SUMMARY OF SEVERE EVENT IN SOUTHEAST LOWER MICHIGAN ON
SUNDAY, MAY 23RD, 2004 FROM 530 PM EDT TO 830 PM EDT.

SHULER
Local storm report, May 23, 9:55 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1055 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     DUNDEE                  41.96N 83.66W
05/23/2004  60 MPH           MONROE             MI   TRAINED SPOTTER

0655 PM     TSTM WND DMG     REDFORD                 42.39N 83.29W
05/23/2004                   WAYNE              MI   BROADCAST MEDIA

            3 LARGE TREES BLOWN DOWN NEAR THE INTERSECTION OF
            BEACH-DALY AND PLYMOUTH. THE DIAMETER OF THE LARGEST TREE
            WAS 2 FEET.

&&

SF
Local storm report, May 23, 9:56 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1056 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LENNON                  42.99N 83.93W
05/23/2004  1.00 INCH        SHIAWASSEE         MI   TRAINED SPOTTER

0600 PM     TORNADO          MONTROSE                43.18N 83.89W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS WATCHED FUNNEL LOWERING TO TORNADO TOUCHDOWN AT
            DUFFIELD AND MT. MORRIS

0610 PM     TORNADO          5 E MOUNT MORRIS        43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO TOUCHDOWN AT WESTVIEW TRAILER
            PARK. REPORTS OF MOBILE HOMES DAMAGED.

0630 PM     TSTM WND GST     DUNDEE                  41.96N 83.66W
05/23/2004  60 MPH           MONROE             MI   TRAINED SPOTTER

0645 PM     TSTM WND GST     4 NW ST. CLAIR SHORES   42.53N 82.95W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF ROSEVILLE...ESTIMATED WIND GUST.

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  60 MPH           WAYNE              MI   TRAINED SPOTTER

            I-94 NEAR METRO.

0650 PM     TSTM WND DMG     ROMULUS                 42.22N 83.37W
05/23/2004                   WAYNE              MI   TRAINED SPOTTER

            WALL REPORTED DOWN

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  80 MPH           WAYNE              MI   AWOS

            ASOS AT DETROIT METRO RECORDED AN 80 MPH WIND GUST.

0655 PM     TSTM WND DMG     REDFORD                 42.39N 83.29W
05/23/2004                   WAYNE              MI   BROADCAST MEDIA

            3 LARGE TREES BLOWN DOWN NEAR THE INTERSECTION OF
            BEACH-DALY AND PLYMOUTH. THE DIAMETER OF THE LARGEST TREE
            WAS 2 FEET.

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

0702 PM     TSTM WND GST     DOWNTOWN DETROIT        42.33N 83.05W
05/23/2004  80 MPH           WAYNE              MI   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE UPROOTED ALONG WITH 15 TO 25 LARGE
            TREE LIMBS DOWNED ACROSS THE AREA.

0712 PM     TSTM WND GST     2 SE FRASER             42.52N 82.92W
05/23/2004  90 MPH           MACOMB             MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED IN ROSEVILLE.

0715 PM     TSTM WND DMG     FRASER                  42.54N 82.95W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            60 MPH WIND GUSTS ESTIMATED...DAMAGE TO VERTICAL AMATEUR
            RADIO ANTENNA AND POWER WIRES DOWN THROUGHOUT MACOMB
            COUNTY.

0715 PM     TSTM WND DMG     FERNDALE                42.46N 83.13W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN SOUTHEASTERN OAKLAND COUNTY. WINDS
            ESTIMATED BY TRAINED SPOTTER OF AT LEAST 60 MPH.

0716 PM     TSTM WND DMG     ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            75 MPH WIND...TREE DOWN ON POWER LINES.

0720 PM     TSTM WND GST     3 SW MOUNT CLEMENS      42.57N 82.92W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     STERLING HEIGHTS        42.58N 83.03W
05/23/2004  65 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 N LENNON              43.00N 83.93W
05/23/2004  65 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

0732 PM     TSTM WND DMG     ALGONAC                 42.62N 82.53W
05/23/2004                   ST. CLAIR          MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...ONE ON A HOUSE.

0735 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  72 MPH           MACOMB             MI   TRAINED SPOTTER

0742 PM     TSTM WND GST     3 N TROY                42.62N 83.14W
05/23/2004  53 MPH           OAKLAND            MI   TRAINED SPOTTER

            WIND BURSTS WITH CLOUDS ROTATING AND MOVING EAST RAPIDLY
            AT APPROXIMATELY 50 MPH.

0742 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  74 MPH           MACOMB             MI   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN. MEASURED AT 22 MILE ROAD AND
            SCHOENHERR.

0746 PM     TSTM WND GST     1 N BURTON              43.01N 83.62W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            AT GENESEE AND LAPEER RD.

0746 PM     TSTM WND GST     7 NW GRAND BLANC        43.00N 83.72W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUSTS ALONG WITH HALF INCH HAIL
            REPORTED BY TRAINED SPOTTER.

0749 PM     TSTM WND DMG     2 N BURTON              43.03N 83.62W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            HOME DAMAGED.

0750 PM     TSTM WND DMG     3 SSW MOUNT CLEMENS     42.56N 82.90W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AT 15 MILE AND GRATIOT RD.

0753 PM     TSTM WND GST     BURTON                  43.00N 83.62W
05/23/2004  70 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE SIZE HAIL

0757 PM     TSTM WND GST     1 NE BURTON             43.01N 83.61W
05/23/2004  65 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE HAIL IN DAVISON TOWNSHIP.

0800 PM     TSTM WND GST     8 W LAPEER              43.05N 83.48W
05/23/2004  55 MPH           GENESEE            MI   TRAINED SPOTTER

0805 PM     TSTM WND GST     OTISVILLE               43.17N 83.52W
05/23/2004  67 MPH           GENESEE            MI   TRAINED SPOTTER

            TORRENTIAL RAIN CAUSING WIDESPREAD FLOODING.

0810 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   BROADCAST MEDIA

            TV 12 REPORTING HUNDREDS OF TREES DOWN ALL OVER GENESEE
            COUNTY.....

0814 PM     TSTM WND GST     7 NE LAPEER             43.12N 83.23W
05/23/2004  80 MPH           LAPEER             MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUST ESTIMATED AT FISH LAKE AND DALEY
            RD.

0821 PM     TSTM WND DMG     SWARTZ CREEK            42.96N 83.83W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            TREES DOWN ALL OVER. MUCH FLOODING...ESPECIALLY ON MT
            MORRIS RD NEAR THE FLINT RIVER. FLOODING ALSO AT SAGINAW
            ST AND DORT HWY. WIDEPSREAD POWER OUTAGES. PEA SIZE HAIL
            AND WALL CLOUD REPORTED AT SWARTZ CREEK.

0830 PM     TSTM WND DMG     1 N YALE                43.14N 82.80W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            TREE FELL ON POWERLINES.

0830 PM     TORNADO          3 E YALE                43.13N 82.74W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            BRIEF TOUCHDOWN. NO DAMAGE.

&&
ADDED TWO NEW REPORTS TO SEVERE WEATHER EVENT ON SUNDAY MAY 23RD.

SF
Local storm report, May 23, 11:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1205 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MACOMB TOWNSHIP         42.67N 82.92W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            FLOODING REPORTED ALONG MIDDLE BRANCH OF CLINTON RIVER.
            WATER IS UP TO THE BACK PORCHES OF MANY HOMES.

1200 PM     FLOOD            MEMPHIS                 42.90N 82.77W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            2 FEET OF WATER FLOODING M-19 IN MEMPHIS NEAR THE BELLE
            RIVER. NUMEROUS ROADS CLOSED DUE TO FLOODING.

0100 PM     FLOOD            STERLING HEIGHTS        42.58N 83.03W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            APT COMPLEX ON RIVERLAND DRIVE EAST OF VAN DYKE UNDER
            WATER FROM FLOODING ALONG THE CLINTON RIVER. MANY
            RESIDENTS LEFT HOMELESS. VEHICLES COVERED WITH
            FLOODWATERS. RIVERLAND AMUSEMENT PARK COMPLETELY
            SUBMERGED. CITY OF UTICA PARK COMPLETELY SUBMERGED.

0300 PM     FLOOD            2 SE PONTIAC            42.63N 83.26W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS VEHICLES STALLED OUT WITH WATER UP AND OVER THE
            ENTIRE VEHICLES AT OPDYKE RD AND AUBURN RD.

0300 PM     FLOOD            2 SE ROCHESTER          42.67N 83.10W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING ACROSS DEQUINDRE RD AND 23 MILE RD

0300 PM     FLOOD            ROCHESTER               42.69N 83.12W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            BUILDING UNDERWATER AND SEVERAL CARS AND SEMI-TRUCKS
            UNDER WATER ALONG CLINTON RIVER IN ROCHESTER HILLS NEAR
            ROCHESTER RD.

0300 PM     FLOOD            4 E PONTIAC             42.65N 83.21W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING OBSERVED ON RYAN RD NEAR HAMLIN RD ALONG CLINTON
            RIVER. BUILDING BEING WASHED AWAY IN RAPID FLOWING WATER.
            RESIDENTS REPORTING WORST FLOODING THEY HAVE SEEN IN THE
            LAST 50 YEARS.

0600 PM     FLOOD            4 NNW FLUSHING          43.12N 83.87W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            REPORTS OF 12 TO 18 INCHES OF WATER OVER THE ROAD

0600 PM     FLOOD            1 N MOUNT MORRIS        43.13N 83.70W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            REPORTS OF WIDESPREAD FLOODING. 2 FOOT FLOODING THRU
            PARK.

0600 PM     FLOOD            1 NE GENESEE            43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            BUTTERNUT CREEK AT FRANCIS STREET OVERFLOWING BANK BY 6
            FEET.

0705 PM     FLOOD            ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            HARPER ST BETWEEN 10 AND 11 MILE IS FLOODED OVER THE
            CURB.

0725 PM     FLOOD            ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            1.5 FEET OF WATER COVERING ROADWAY.

0745 PM     FLOOD            FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            FLINT RIVER 2 FEET OVER THE BANKS AT RICHFIELD PARK.

&&

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Macomb

When
May 23, 11:45 PM EST to May 25, 3:45 AM EST
Where
Macomb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

The Clinton River at Mt Clemens went above its 16 foot flood stage at 1145 pm EST on the 23rd. The river crested at 18.71 feet at 915 am EST on the 24th, then fell back below flood stage at 345 am EST on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399999.